Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 61, NWS Bismarck, ND

July 3, 2000Slope County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 3, 2000, 6:23 AM MDT for Slope County, North Dakota. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 3, 2000, 6:23 AM MDT (12:23 UTC)
Expired
Jul 3, 2000, 7:15 AM MDT
In force
52 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Slope County, ND

The radar

The Bismarck radar (KBIS), 199 km from the middle of the area, began a volume at 12:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 6:50 AM MDTHail 1.75Amidon, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 0.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2000-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2000-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

642 
WUUS53 KBIS 031224
SVRBIS
NDC087-031315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
623 AM MDT MON JUL 3 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 715 AM MDT

* AT 623 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF AMIDON...OR ABOUT 13
  MILES NORTH OF BOWMAN...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AMIDON AT 640 AM MDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4658 10358 4631 10355 4630 10299 4661 10296

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:00 AM MDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 3, 3:00 AM MDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
400 AM CDT MON JUL 03 2000

VERY ACTIVE HOLIDAY PATTERN IN STORE FOR NORTH DAKOTA. SOUTHWEST
FLOW ALOFT WILL KEEP A CONSTANT SUPPLY OF SHORT WAVE ENERGY  WHILE
WARM FRONTAL BOUNDARY PROVIDES LOW LEVEL LIFT. MOISTURE IS HIGH
CONSEQUENTLY LI'S AND CAPE ALSO POINT TO STRONG CONVECTION. ONE
LIMITNG FACTOR WILL BE H7 TEMPS NEAR +14 ACROSS THE SOUTHWEST
TONIGHT. THIS MAY CAP THE STRONGEST CONVECTION. MAIN AREA OF SEVERE
WESTHER EXPECTED IN THE WESTERN THID OF THE STATE THIS AFTERNOON AND
CENTRAL TONIGHT. CAPES OF 4500 FORECAST BY ETA ON TUESDAY AFTERNOON
SOUTH OF JMS. WITH THIS IN MIND MAY SEE BEST CHC TSTMS EAST OF A
BIS-MOT LINE TUESDAY EVE.

.BIS...NONE.
WAA

In the hours before

Special weather statement, Jul 3, 4:10 AM MDT, 2 hours 13 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-041600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
510 AM CDT MON JUL 03 2000

...SEVERE THUNDERSTORMS ARE POSSIBLE OVER WESTERN AND CENTRAL
NORTH DAKOTA THIS AFTERNOON AND EVENING...

FORECAST...SCATTERED THUNDERSTORMS IN THE WEST WILL MOVE TO THE EAST AND
INTENSIFY THIS AFTERNOON. ADDITIONAL THUNDERSTORMS WILL REDEVELOP IN THE
WEST LATE THIS AFTERNOON AND EVENING.

DISCUSSION....THUNDERSTORMS WILL DEVELOP ALONG A TROUGH AS IT MOVES INTO
MOIST UNSTABLE AIR OVER CENTRAL NORTH DAKOTA THIS AFTERNOON. OTHER STORMS
WILL DEVELOP NEAR AN UPPER LEVEL DISTURBANCE OVER EASTERN MONTANA AND THEN
MOVE INTO WESTERN NORTH DAKOTA DURING THE LATE AFTERNOON OR EVENING. UNSTABLE
AIR COULD CAUSE THE STORMS TO BECOME SEVERE.

WEATHER SPOTTERS MAY BE NEEDED ACROSS WESTERN AND CENTRAL
NORTH DAKOTA THIS AFTERNOON AND EVENING.

THIS PRODUCT IS FOR PLANNING PURPOSES ONLY. STAY TUNED TO NOAA
WEATHER RADIO FOR UPDATED FORECASTS.

LM
Special weather statement, Jul 3, 4:45 AM MDT, 1 hour 38 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
545 AM CDT MON JUL 03 2000

...SEVERE THUNDERSTORMS ARE POSSIBLE OVER WESTERN NORTH DAKOTA THIS
AFTERNOON AND EVENING...AND CENTRAL SECTIONS TONIGHT...

FORECAST...MOIST AND UNSTABLE AIR WILL FUEL THUNDERSTORMS OVER WEST
AND CENTRAL SECTIONS OF THE STATE TODAY AND TONIGHT.

DISCUSSION...HIGH PRESSURE OVER ONTARIO WILL MOVE EAST TODAY AS LOW
PRESSURE DEVELOPS IN EASTERN MONTANA. A WARM FRONT EXTENDS FROM THE
LOW IN MONTANA INTO SOUTHERN NORTH DAKOTA. SOUTHERLY WINDS WILL PULL
UP ADDITIONAL MOISTURE AND CREATE LIFT ACROSS THE WARM FRONT.
SOUTHWEST FLOW ALOFT WILL BRING IN SHORT WAVE ENERGY AND A GOOD
SHEAR PROFILE FOR LARGE HAIL. SEVERE THUNDERSTORMS ARE POSSIBLE IN
THE WEST THIS AFTERNOON AS THE LOW MOVES EAST INCREASING THE SURFACE
CONVERGENCE. THE SEVERE THREAT WILL SPREAD TO CENTRAL NORTH DAKOTA
TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. ONE
LIMITING FACTOR FOR THE FAR SOUTHWEST AND SOUTH CENTRAL TONIGHT WILL
BE VERY WARM TEMPERATURES IN THE MID LEVELS. THIS WILL LIMIT THE
STRENGTH OF THE UPDRAFTS AND CUT OFF THE SEVERE THREAT BY THIS
EVENING IN THE SOUTHWEST.

WEATHER SPOTTERS WILL LIKELY BE NEEDED ACROSS WESTERN AND CENTRAL
NORTH DAKOTA THIS AFTERNOON AND TONIGHT.

THIS PRODUCT IS FOR PLANNING PURPOSES ONLY. STAY TUNED TO NOAA
WEATHER RADIO FOR UPDATED FORECASTS.

WA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 10:58 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams62 min
Jul 3, 6:35 AM MDTTornado WarningBISSlope25 min
Jul 3, 7:25 AM MDTSevere Thunderstorm WarningBISHettinger50 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.